Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 142, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 29, 2006, 3:28 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2006, 3:28 PM EDT (19:28 UTC)
- Expired
- Jun 29, 2006, 4:21 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:15 PM EDT | HAIL 0.88 | Welch, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 291928 SVRRLX WVC047-109-292030- /O.NEW.KRLX.SV.W.0142.060629T1928Z-060629T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 328 PM EDT THU JUN 29 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDOWELL COUNTY IN WEST VIRGINIA WYOMING COUNTY IN WEST VIRGINIA * UNTIL 430 PM EDT * AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HANOVER...OR ABOUT 8 MILES SOUTHEAST OF GILBERT CREEK...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... WELCH... GARY... KEYSTONE AND NORTHFORK... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3761 8180 3745 8189 3718 8124 3743 8111 $$ 25
2 follow-up statements
000 WWUS51 KRLX 292006 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 405 PM EDT THU JUN 29 2006 WVC109-292015- /O.CAN.KRLX.SV.W.0142.000000T0000Z-060629T2030Z/ WYOMING WV- 405 PM EDT THU JUN 29 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WYOMING COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3750 8169 3745 8189 3729 8140 3741 8128 $$ WVC047-292030- /O.CON.KRLX.SV.W.0142.000000T0000Z-060629T2030Z/ MCDOWELL WV- 405 PM EDT THU JUN 29 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR MCDOWELL COUNTY... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAVY...OR ABOUT NEAR WELCH...MOVING SOUTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIMBALL...GARY...KEYSTONE...NORTHFORK AND ANAWALT PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3750 8169 3745 8189 3729 8140 3741 8128 $$
000 WWUS51 KRLX 292021 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 420 PM EDT THU JUN 29 2006 WVC047-292030- /O.CAN.KRLX.SV.W.0142.000000T0000Z-060629T2030Z/ MCDOWELL WV- 420 PM EDT THU JUN 29 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MCDOWELL COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3750 8169 3745 8189 3729 8140 3741 8128 $$ 25
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:53 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 29, 2:53 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 253 PM EDT THU JUN 29 2006 .SHORT TERM /REST OF TONIGHT THROUGH FRIDAY NIGHT/... STRONG TO SEVERE STORMS HAVE DEVELOPED THIS AFTERNOON. WEAK COOL FRONT...ALONG WITH H5 SHRTWAV CUTTING FROM NORTHWESTERN PART OF CWA INTO EASTERN WEST VIRGINIA...WILL BE THE FOCUS FOR DEVELOPMENT FOR THE REST OF THE AFTERNOON. 0-6 KM SHEAR VALUES AROUND 30 KTS WITH NORTHER WV DEVELOPMENT...AND LLVL SHEAR VECTOR ALIGNED AT A 45 DEGREE ANGLE INDICATE THAT THIS LINE OF STRONGER STORMS WILL HOLD TOGETHER FOR A WHILE AS IT MOVES THROUGH THE NORTH. DEVELOPMENT IN SOUTHERN WEST VIRGINIA AND SOUTHWESTERN VIRGINIA...ALTHOUGH FURTHER AWAY FROM SHORTWAVE...HAS EVEN MORE IMPRESSIVE 0-6KM SHEAR VALUES...NEARING 50 KTS ALONG ANOTHER WEAK BOUNDARY...INDICATING SOME LIFE TO THESE CELLS ALSO. WATER PROBLEMS MAY DEVELOP ALSO...WITH RATHER LOW FF GUIDANCE VALUES IN THE PATH OF THE BROKEN LINE IN THE NORTH...WITH VIRGINIA COUNTIES JUST RECOVERING FROM SOME FLOODING ISSUES EARLIER THIS WEEK. HAIL PRIMARY THREAT WITH 11 KFT FREEZING LEVEL..BUT DRY PUNCH ON WV LOOP GIVING DCAPE VALUES FROM 1K TO 1.5 K J/KG ALSO POINT TOWARDS A WIND THREAT IF CELLS ORGANIZE INTO LINES. KEPT MENTION OF SMALL HAIL IN ZONES. WITH TROUGH MOVING EAST TONIGHT...AND DIURNAL STORMS AND CLOUDS BREAKING DOWN...WIDESPREAD FOG SHOULD DEVELOP TONIGHT. DID FOLLOW GUIDANCE CLOSELY ON LOWS...BUT WENT A LITTLE COOLER AT EKN WHERE MODELS HAVE CONSISTENTLY BEEN TOO WARM. FRIDAY AND FRIDAY NIGHT SHOULD BE QUIET...WARM FRONT WILL CROSS SOUTHERN PARTS INTO SATURDAY MORNING...WITH MODELS TRYING TO HINT AT AN MCS POSSIBLY INTO EARLY SATURDAY CLIPPING THE WEST...BUT LEFT POPS 14 OR BELOW FOR NOW. && .PREV DISCUSSION... /ISSUED 149 PM EDT THU JUN 29 2006/ AVIATION... IN THE NEAR TERM...STORMS JUST STARTING TO FIRE IN CONJUNCTION WITH WEAK COOL FRONT AND GOOD SHORTWAVE CUTTING SOUTHEAST INTO WEST VIRGINIA. PKB...BUT MORE SO CKB AND EKN COULD BE AFFECTED BY THE STORMS IN NORTHERN WEST VIRGINIA...WHICH MAY ORGANIZE INTO A LINE MOVING JUST SOUTH OF EAST. HEART OF STORM MAY PASS JUST SOUTH OF CKB IN AN HOUR...AND LINE MAY NEAR EKN AROUND 2030Z. FZL LEVELS ARND 11K FT POINT TO A HAIL THREAT WITH THESE STORMS...ALSO WIND GUSTS TO 35 KTS POSSIBLE WITH DCAPE AROUND 1K J/KG. BRIEF IFR VISIBILITIES POSSIBLE IN STRONGEST DOWNPOURS. MORE STORMS MAY FIRE LATER THIS AFTERNOON...CLOSER TO 0Z...IN SOUTHERN WEST VIRGINIA...WITH THE BEST CHANCE AT BKW...AS THE SHORTWAVE MOVES EAST SOUTHEAST. STORMS WILL ERODE THIS EVENING WITH BOUNDARY CLEARING THE STATE. WITH SOME PRECIP NEAR HTS AND CRW...ALONG WITH PRECIP THIS AFTERNOON...CLEAR SKIES AND LIGHT WINDS WILL LEAD TO FOG...WITH LIFR FOG AT EKN...AND IFR FOG AT ALL OTHER TERMINALS. PREV DISCUSSION... /ISSUED 952 AM EDT THU JUN 29 2006/ SHORT TERM /REST OF TODAY/... WILL BE WATCHING FOR STORM DEVELOPMENT LATE MORNING AND AFTERNOON...WITH MANY INGREDIENTS COMING TOGETHER. AN IMPRESSIVE BAND OF 40-50KT 0-6KM MEAN SHEAR SHOULD PROGRESS THROUGH SOUTHERN WEST VIRGINIA OVER THE NEXT SEVERAL HOURS. JUST TO THE NORTH OF THIS BAND...A STRONG SHORTWAVE...NOW IN CENTRAL OHIO...WILL DIVE SOUTHEAST THROUGH CENTRAL WEST VIRGINIA. BEST REGION FOR GOOD STORMS THIS AFTERNOON SHOULD BE WHERE THESE TWO INTERSECT...ROUGHLY NEAR BKW AND THE EASTERN/SOUTHEASTERN MOUNTAINS THIS AFTERNOON AND SOUTHWESTERN VIRGINIA. 12Z ILN AND RNK SOUNDINGS ALREADY HAVE 1.5K OF CAPE...AND WITH LITTLE CLOUD IN THE SOUTHEASTERN PORTION OF THE CWA...ATMS WILL CONTINUE TO DESTABILIZE...WITH NO CAP. ALSO...FRZ LEVELS AROUND 10K TO 11K FEET POINT TO HAIL THREAT. SPC HAS CWA EAST OF THE OHIO RIVER UNDER SLIGHT RISK. FEW MINOR TWEAKS TO GRIDS. LONG TERM /FRIDAY THROUGH WEDNESDAY/... EXPECT FRIDAY INTO SATURDAY WILL BE DRY AS HIGH PRESSURE REMAINS IN CONTROL. HAVE CONTINUED THE SLIGHT CHANCE POPS ACROSS OUR NORTHERN AND MOUNTAIN COUNTIES SATURDAY AFTERNOON AS AN UPPER LEVEL DISTURBANCE AND A WEAK WARM FRONT MOVE BY. A COLD FRONT WILL PUSH SOUTH AND BECOME STATIONARY ACROSS PORTIONS OF OHIO AND PENNSYLVANIA ON SUNDAY. HAVE MAINTAINED CHANCE POPS NORTH/SLIGHT CHANCE POPS SOUTH SATURDAY NIGHT INTO SUNDAY...AND THEN CHANCE POPS MOST AREAS SUNDAY NIGHT INTO MONDAY. BEGINNING TO THINK AREA OF CHANCE POPS MAY BE TOO FAR SOUTH SUNDAY NIGHT AND MONDAY AS STATIONARY BOUNDARY REMAINS WELL TO OUR NORTH AND GFS INDICATES A SURFACE HIGH PRESSURE RIDGE EXTENDING INTO OUR AREA. WILL LEAVE AS IS FOR NOW. HOWEVER...NEXT SHIFT WILL HAVE TO TAKE A LOOK AT THE NEXT ROUND OF MODELS/GUIDANCE TO SEE IF CHANGES SHOULD BE MADE. LATEST GFS INDICATES A SECOND FRONT WILL MOVE SOUTHEAST ACROSS THE REGION ON INDEPENDENCE DAY. THE MODEL ACTUALLY TAKES THE FRONT AS FAR SOUTH AS THE CAROLINAS AND GULF COAST STATES BY WEDNESDAY. NOT SURE IF BOUNDARY WILL ACTUALLY PUSH THAT FAR SOUTH. HOWEVER...STILL FEEL IT WILL END UP SOUTH OF THE REGION WITH COOLER AND DRIER AIR BUILDING LATE. OTHERWISE...ONLY MINOR TWEAKS MADE TO THE FORECAST. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KM
Hazardous weather outlook, Jun 29, 4:09 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 409 AM EDT THU JUN 29 2006 VAZ003-004-WVZ005>011-013>020-024>040-046-047-300815- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 409 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY EAST OF THE OHIO RIVER AND SOUTHWESTERN VIRGINIA. THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE HAIL...ON THE ORDER OF PENNY TO QUARTER SIZE DURING THE LATE MORNING THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ066-067-075-076-083>087-300815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH- 409 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 29
In the hours before
Local storm report, Jun 29, 2:15 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT THU JUN 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 10 ESE ST. MARYS 39.35N 81.02W
06/29/2006 E1.00 INCH PLEASANTS WV LAW ENFORCEMENT
AT HEBRON ON SUGAR CREEK HILL.
&&
CAMPBELLSpecial weather statement, Jun 29, 2:56 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 256 PM EDT THU JUN 29 2006 WVZ024-291930- MINGO- 256 PM EDT THU JUN 29 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GILBERT CREEK...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PIE... HINCH AND GILBERT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
Special weather statement, Jun 29, 3:12 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 312 PM EDT THU JUN 29 2006 WVZ033-034-291945- MCDOWELL-WYOMING- 312 PM EDT THU JUN 29 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES NORTHWEST OF WELCH...OR ABOUT OVER GILBERT CREEK...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HANOVER... IAEGER AND DAVY. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
Local storm report, Jun 29, 3:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT THU JUN 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 ESE HARRISVILLE 39.18N 80.96W
06/29/2006 E0.88 INCH RITCHIE WV POST OFFICE
TOWN OF PULLMAN
&&
CAMPBELLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants | 42 min |
| Jun 29, 2:05 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie | 25 min |
| Jun 29, 2:12 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 48 min |
| Jun 29, 3:03 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie | 48 min |
| Jun 29, 3:21 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 54 min |
| Jun 29, 3:21 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 36 min |
| Jun 29, 3:51 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 54 min |
| Jun 29, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 30 min |
| Jun 29, 4:43 PM EDT | Severe Thunderstorm Warning | RLX | Upshur | 47 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.